Alert archive / Texas / River Flood Warnings in 2013

River Flood Warning 12, NWS Austin/San Antonio, TX

September 20, 2013Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Sep 20, 2013, 7:48 AM CDT for Val Verde County, Texas. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2013, 7:48 AM CDT (12:48 UTC)
Expired
Sep 20, 2013, 7:52 PM CDT
In force
12 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
Moderate

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rio Grande at Foster Ranch (LNYT2).

Action stage
14 ft
Minor stage
14 ft
Moderate stage
15 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08377200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WGUS44 KEWX 201248
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
748 AM CDT FRI SEP 20 2013

...THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED 
 A FLOOD WARNING FOR THE... 

  RIO GRANDE 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR 
THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 
 
RIVER STAGE FORECASTS ARE BASED ON OBSERVED RAINFALL ALONG WITH 
PREDICTED RAIN FOR THE NEXT 12 HOURS. IF ACTUAL RAINFALL VARIES 
FROM FORECAST VALUES...FORECAST RIVER STAGES WILL VARY. 
 
DO NOT DRIVE AUTOMOBILES THROUGH FLOODED AREAS. REMEMBER...18 INCHES 
OF WATER OR LESS CAN CARRY AWAY MOST VEHICLES...INCLUDING TRUCKS. 
 
IF YOU SEE FLOOD WATERS OR COME UPON A FLOODED ROADWAY...REMEMBER 
TO TURN AROUND AND DO NOT DROWN. 
 
FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT 
WWW.SRH.NOAA.GOV/EWX.

&&

TXC465-210648-
/O.NEW.KEWX.FL.W.0012.130920T1248Z-130922T0300Z/
/LNYT2.2.ER.130920T1126Z.130921T0000Z.130921T1500Z.NO/
748 AM CDT FRI SEP 20 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A 

* FLOOD WARNING FOR THE RIO GRANDE AT FOSTER RANCH.
* UNTIL SATURDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:15 AM FRIDAY THE STAGE WAS 15.1 FEET (4.6 METERS).
* FLOOD STAGE IS 14.0 FEET (4.3 METERS).
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* FORECAST...THE RIVER LEVEL WILL RISE TO CREST AROUND 16 FEET OR 4.8 METERS
  BY EARLY FRIDAY EVENING.
* IMPACT...AT 15.0 FEET...(4.6 METERS)...MODERATE LOWLAND FLOODING INTO THE 
  RIGHT FLOOD PLAIN FLOODS CAMPSITES BELOW DRYDEN TO AMISTAD 
  RESERVOIR-TURBULENCE IS VERY DANGEROUS FOR SWIMMERS...TUBERS AND 
  CANOEISTS-LIVESTOCK ARE TRAPPED IN LOW AREAS OF THE CHANNEL AND BANKS AND 
  POTENTIALLY CAN DROWN.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 16.0 FEET ON OCT 1 
  1991.

$$

&&


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (FEET):
                    BF  FLD   OBSERVED     FORECAST 7AM (FT)
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  FOSTER RANCH      14   14   15.1   FRI 07 AM  15.1  10.0   7.0   5.5   5.5


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (METERS):
                   BF  FLD   OBSERVED       FORECAST 7AM (M)
LOCATION           STG  STG    STG    DAY TIME   SAT
  FOSTER RANCH       4    4    4.6   FRI 07 AM   4.6   3.0   2.1   1.7   1.7



$$
2 follow-up statements
077 
WGUS84 KEWX 201608
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 AM CDT FRI SEP 20 2013

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN TEXAS...

  RIO GRANDE AT FOSTER RANCH AFFECTING VAL VERDE COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR 
THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 
 
RIVER STAGE FORECASTS ARE BASED ON OBSERVED RAINFALL ALONG WITH 
PREDICTED RAIN FOR THE NEXT 12 HOURS. IF ACTUAL RAINFALL VARIES 
FROM FORECAST VALUES...FORECAST RIVER STAGES WILL VARY. 

DO NOT DRIVE AUTOMOBILES THROUGH FLOODED AREAS. REMEMBER...18 INCHES 
OF WATER OR LESS CAN CARRY AWAY MOST VEHICLES...INCLUDING TRUCKS. 

IF YOU SEE FLOOD WATERS OR COME UPON A FLOODED ROADWAY...REMEMBER 
TO TURN AROUND AND DO NOT DROWN. 

FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT 
WWW.SRH.NOAA.GOV/EWX.

&&

TXC465-211008-
/O.EXT.KEWX.FL.W.0012.000000T0000Z-130923T0712Z/
/LNYT2.2.ER.130920T1126Z.130921T0000Z.130922T1912Z.NO/
1108 AM CDT FRI SEP 20 2013

THE FLOOD WARNING CONTINUES FOR THE RIO GRANDE AT FOSTER RANCH.
* AT 10AM FRIDAY THE STAGE WAS 18.4 FEET (5.6 METERS).
* FLOOD STAGE IS 14.0 FEET (4.3 METERS).
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST. 
* BANKFULL STAGE IS 14.0 FEET (4.3 METERS).
* THE RIVER ROSE ABOVE FLOOD STAGE THIS MORNING AND WILL CONTINUE RISING TO NEAR
  20 FEET (6.1 METERS) BY LATE FRIDAY AFTERNOON.
* IMPACT...AT 18.0 FEET...(5.5 METERS)...THE FLOW IS WELL INTO THE FLOOD PLAIN 
  AND THREATENS CAMPERS...GEAR AND AUTOS BELOW DRYDEN TO AMISTAD RESERVOIR. THE 
  FLOW IS VERY TURBULENT WITH EDDIES AND WHIRLPOOLS DANGEROUS TO SWIMMERS...
  CANOEISTS AND KAYAKERS FROM ABOVE FOSTER RANCH TO LAKE AMISTAD.

$$

&&


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (FEET):
                    BF  FLD   OBSERVED     FORECAST 7AM (FT)
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  FOSTER RANCH      14   14   18.4   FRI 10 AM  18.1  16.3   8.5   7.0   5.8


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (METERS):
                   BF  FLD   OBSERVED       FORECAST 7AM (M)
LOCATION           STG  STG    STG    DAY TIME   SAT
  FOSTER RANCH       4    4    5.6   FRI 10 AM   5.5   5.0   2.6   2.1   1.8



$$
300 
WGUS84 KEWX 210052
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
752 PM CDT FRI SEP 20 2013

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN TEXAS...

  RIO GRANDE AT FOSTER RANCH AFFECTING VAL VERDE COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT 
WWW.SRH.NOAA.GOV/EWX.

&&

TXC465-210122-
/O.CAN.KEWX.FL.W.0012.000000T0000Z-130923T0712Z/
/LNYT2.2.ER.130920T1126Z.130920T1545Z.130920T2029Z.NO/
752 PM CDT FRI SEP 20 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE AT FOSTER RANCH.
* AT  7:15 PM FRIDAY THE STAGE WAS 10.8 FEET (3.3 METERS).
* FLOOD STAGE IS 14.0 FEET (4.3 METERS).
* FELL BELOW FLOOD STAGE AT  3:29 PM FRIDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 8.4 FEET (2.6 METERS) BY SUNDAY 
  MORNING.


$$

&&


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (FEET):
                   BF  FLD   OBSERVED      FORECAST 7AM (FT)
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  FOSTER RANCH      14   14   10.8   FRI 07 PM   9.0   8.2   7.4   6.5   5.6


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (METERS):
                    BF  FLD   OBSERVED      FORECAST 7AM (M)
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  FOSTER RANCH       4    4    3.3   FRI 07 PM   2.7   2.5   2.3   2.0   1.7



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Sep 20, 6:46 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 20, 6:46 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 AM CDT FRI SEP 20 2013

.AVIATION...
GENERALLY MVFR CIGS...OCCASIONALLY IFR CIGS WITH SCT TO NUMEROUS
SHRA/TSRA THROUGH 12Z SATURDAY. WINDS WILL BE FROM THE EAST-
SOUTHEAST TODAY...SHIFT TO NORTHEAST AFT 00Z...THEN TO NORTH BY
12Z SAT.

&&

.PREV DISCUSSION... /ISSUED 301 AM CDT FRI SEP 20 2013/

SHORT TERM (TODAY THROUGH SATURDAY)...
THIS MORNING A MOIST AND UNSTABLE TROPICAL AIRMASS HAS OVERSPREAD
SOUTH CENTRAL TEXAS. THE LATEST AWIPS BLENDED TOTAL PWAT PRODUCT
DEPICTED VALUES OF 2.1 TO 2.4 INCHES. THIS IS A GOOD INDICATOR FOR
HEAVY RAINFALL. THE COMBINATION OF PACIFIC TROPICAL MOISTURE FROM
THE REMNANTS OF MANUEL...DEEPENING GULF MOISTURE AND CONVERGENCE
ALONG AN APPROACHING COLD FRONT WILL RESULT IN NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. LOCALLY
HEAVY RAINFALL IS LIKELY. WE WILL EXTEND THE FLASH FLOOD WATCH TO
INCLUDE ALL OF THE HILL COUNTRY AND ADJACENT COUNTIES ALONG THE
I-35 CORRIDOR FROM SAN ANTONIO NORTHEASTWARD. ADDITIONAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH ISOLATED 6 INCH AMOUNTS
POSSIBLE. THE THREAT FOR FLASH FLOODING WILL BE HIGHEST LATE THIS
AFTERNOON INTO THE EARLY MORNING HOURS ON SATURDAY AS THE WEAK
FRONT DRIFTS SOUTHWARD INTO THE HILL COUNTRY AS UPPER LEVEL ENERGY
EJECTS NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS. THIS PATTERN WILL
RESULT IN THE TRAINING OF SHOWERS AND THUNDERSTORMS IN THE VICINITY
OF THE FRONTAL BOUNDARY. THE THREAT FOR HEAVY RAINFALL WILL SHIFT
SOUTHWARD TO THE COAST ON SATURDAY AS A SFC LOW FORMS OVER SE
TEXAS. HIGHS TODAY AND SATURDAY WILL BE WILL BE A FEW DEGREES
BELOW NORMAL DUE TO THE CLOUDS AND RAINFALL.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
SHOWERS AND THUNDERSTORMS WILL BE MOVING OUT OF OUR SE COUNTIES
LATE SATURDAY NIGHT AS THE UPPER LEVEL TROF AXIS BECOMES SITUATED
TO THE EAST AND SOUTHEAST OF OUR CWFA. A DRY WEATHER PATTERN IS
EXPECTED SUNDAY THROUGH THURSDAY OF NEXT WEEK AS ZONAL FLOW ALOFT
TRANSITIONS TO THE SOUTHWEST. AFTERNOON HIGHS WILL SEE A GRADUAL
WARMING TREND WITH LOWER TO MID 90S EXPECTED BY THE LATTER HALF OF
NEXT WEEK. THE WARMUP MAY BE AFFECTED BY SOIL MOISTURE. HIGHER SOIL
MOISTURE VALUES WILL SLOW THE WARMUP.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS...
GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.

&&

MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Sep 20, 5:51 AM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 AM CDT FRI SEP 20 2013

TXZ171>173-183>194-202>209-217>225-228-211100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
551 AM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND WEST OF
INTERSTATE 35 AND ALONG AND NORTH OF U.S. HIGHWAY 90. THIS
INCLUDES THE RIO GRANDE PLAINS...EDWARDS PLATEAU...HILL
COUNTRY...AND I-35 CORRIDOR THROUGH 7 AM SATURDAY MORNING. LOCALLY
HEAVY RAIN IS LIKELY WITH AVERAGE RAINFALL TOTALS OF 2 TO 4
INCHES AND A FEW SPOTS RECEIVING UP TO 6 INCHES. FLASH FLOODING IS
POSSIBLE AND RIVERS WILL RISE AND MAY FLOOD AS WELL. TURN AROUND...
DON'T DROWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

RAIN WILL TAPER OFF QUICKLY ON SATURDAY MORNING. NO ADDITIONAL
HAZARDOUS WEATHER IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED TO PROVIDE HEAVY RAIN AND FLASH
FLOOD REPORTS FROM 3 PM TODAY THROUGH 7 AM SATURDAY. ONLY REPORT
IF YOU CAN DO IT SAFELY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:26 PM CDTAreal Flood AdvisoryEWXBurnet2 hr
Sep 19, 11:08 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr112 min
Sep 20, 12:54 AM CDTAreal Flood AdvisoryEWXGillespie2 hr
Sep 20, 2:12 AM CDTRiver Flood WarningEWXVal Verde18 hr
Sep 20, 7:01 AM CDTFlash Flood WarningEWXVal Verde3 hr
Sep 20, 8:34 AM CDTTornado WarningEWXKinney, Val Verde26 min
Sep 20, 8:57 AM CDTRiver Flood WarningEWXVal Verde48 hr
Sep 20, 9:39 AM CDTRiver Flood WarningEWXVal Verde11 hr
Sep 20, 10:26 AM CDTAreal Flood AdvisoryEWXVal Verde2 hr
Sep 20, 11:03 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Hays, Travis, Williamson117 min
Sep 20, 11:27 AM CDTAreal Flood AdvisoryEWXGillespie2 hr
Sep 20, 12:03 PM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr3 hr
Sep 20, 1:12 PM CDTAreal Flood AdvisoryEWXBastrop, Blanco, Burnet, Caldwell, Hays, Lee and 2 more108 min
Sep 20, 1:42 PM CDTAreal Flood AdvisoryEWXBandera108 min
Sep 20, 1:52 PM CDTFlash Flood WarningEWXTravis3 hr
Sep 20, 2:44 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Fayette, Gonzales, Lee106 min
Sep 20, 4:26 PM CDTAreal Flood AdvisoryEWXGonzales, Guadalupe, Wilson2 hr
Sep 20, 4:33 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Gonzales, Guadalupe117 min
Sep 20, 4:42 PM CDTRiver Flood WarningEWXVal Verde10 hr
Sep 20, 5:22 PM CDTFlash Flood WarningEWXWilson3 hr
Sep 20, 5:35 PM CDTAreal Flood AdvisoryEWXAtascosa, DeWitt, Karnes115 min
Sep 20, 6:16 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Gonzales, Lavaca, Lee104 min
Sep 20, 6:42 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca108 min

Nearby

River Flood Warnings in Texas, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.